Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


NRTI & PI sparing regimen?
Sep 13, 2013

Been on HAART for 13 years, undetectable and CD4 always between 300-400. I have also remained on the same regimen since the start and my adherence is excellent. My combo is Epzicom and Viramune. Over the past year I can feel myself in decline as far as energy and stamina and quality of life. I am in the gym religiously and have been since I was 19. Very fit and externally appear very healthy. My big research as of late has been clinical reports from various sources.. IE: JAMA, PubMed, Journal of Clinical Microbiology and Oxford Journals just to name a few. I have serious concerns about mitochondrial toxicity studies, cellular myopathy, and premature aging brought on by extended use of specifically the NRTI and PI based regimens. I understand they are the backbone of therapy but I want to know the possibility of regimens without either of these classes, AT LEAST TO TRY... For instance.. an entry inhibitor coupled with an integrase inhibitor along with an NNRTI? Or perhaps 2 NNRTI's and either an Integrase or Entry inhibitor? I am not interested in trying to be swayed from the idea of these combinations. I have discussed this with my ID Doc and he said he's have to think about it. I understand the risks possibly involved but the compartmentalized view of looking at strictly the controlled HIV and not considering less toxic options before virologic failure is short sighted and not considering the possible benefit to my quality of life. The NRTI's and PI classes are well studied and known to cause premature aging and as such bring on non hiv related health issues before there normal time. The facts are there.. I am a very fit healthy "looking" 38yo man. Cellularly however I am between 58-68 years old... and I totally feel it. So please... just answer my question without trying to manage my way of thinking. I like to be my own authority and like for my doctors to perhaps think "outside the box" and be progressive and consider what I am asking without any cognitive dissonance. Note I am also aware that if a CCR5 tropic drug is considered I must have proviral DNA testing or a genotypic tropism assay to determine if I am R5, DM or X4 variant of HIV 1.... Thank you in advance for your response.... .. Respectfully MT

Response from Dr. Young

Hi MT and thanks for posting.

Certainly sounds like there's plenty of things to think about in terms of your health.

Before concluding that your symptoms are entirely related to your HIV medications, have you and your care providers exhaustively looked at all other possibilities? There are many- from medical conditions to mental health, nutrition, sleep hygiene and the like. Before going off the reservation of the standard, well studied regimens, you owe it to yourself and your health to make sure that you're overlooking one of these possibilities.

Personally, while there has been considerable interest in NRTI-sparing regimens, until very recently, all studies of NRTI-sparing have actually performed worse (yes, worse) than those that include NRTIs. Indeed, the only studies that show effectiveness are among those people who have had drug resistance failure of first line treatments.

For these reasons, I very rarely use NRTI-sparing regimens- the data simply doesn't support their use in people without resistance.

That's not to say that you might not be experiencing toxicity from one of your three medications. It seems quite reasonable to consider switching out your medications for alternatives- for example, switching from Epzicom to Truvada would be a conservative, in-class switch to see if either abacavir or lamivudine was playing a role; alternatively you could switch your nevirapine to a newer 3rd agent, like the recently approved once-daily dolutegravir.

Most would continue to favor using a three drug regimen, so in principle, you could mix meds from three different classes (being mindful of drug-drug interactions and that this is an entirely data-free zone). FWIW, there is no basis for using a 2 NNRTI-based regimen; but some have tried regimens of PI with integrase inhibitors.

My two cents, BY



Previous
Concerned about med and esophagus
Next
Odd pus filled knot on left buttock.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement